Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 286, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 28, 2012, 8:30 PM CDT for Canadian County, Kingfisher County, Logan County, Oklahoma. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2012, 8:30 PM CDT (01:30 UTC)
- Expired
- May 28, 2012, 9:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Canadian County, OK, Kingfisher County, OK, Logan County, OK
The radar
The Norman radar (KTLX), 59 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:45 PM CDT | HAIL 1 | Okarche, OK | |
| May 28, 8:53 PM CDT | HAIL 1 | 1 Nw Okarche, OK | |
| May 28, 9:02 PM CDT | HAIL 1.75 | Okarche, OK | |
| May 28, 9:16 PM CDT | HAIL 1 | Okarche, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2238 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
756
WUUS54 KOUN 290130
SVROUN
OKC017-073-083-290215-
/O.NEW.KOUN.SV.W.0286.120529T0130Z-120529T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT MON MAY 28 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTH CENTRAL CANADIAN COUNTY IN CENTRAL OKLAHOMA...
KINGFISHER COUNTY IN CENTRAL OKLAHOMA...
LOGAN COUNTY IN CENTRAL OKLAHOMA...
* UNTIL 915 PM CDT
* AT 829 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR
SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CEDAR VALLEY TO OKARCHE...
MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
GUTHRIE...KINGFISHER...LANGSTON...CRESCENT...OKARCHE...CASHION...
COYLE...CIMARRON CITY...CEDAR VALLEY...MERIDIAN...
NAVINA AND SEWARD.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 147 AND 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3593 9714 3573 9715 3572 9767 3571 9768
3562 9810 3587 9810 3603 9744
TIME...MOT...LOC 0129Z 243DEG 31KT 3579 9757 3574 9794
$$
301 follow-up statement
353
WWUS54 KOUN 290208
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CDT MON MAY 28 2012
OKC017-073-083-290215-
/O.CON.KOUN.SV.W.0286.000000T0000Z-120529T0215Z/
KINGFISHER OK-CANADIAN OK-LOGAN OK-
908 PM CDT MON MAY 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT FOR KINGFISHER...EXTREME NORTH CENTRAL CANADIAN AND LOGAN
COUNTIES...
AT 906 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 65 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LANGSTON TO
CIMARRON CITY TO OKARCHE...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
GUTHRIE...KINGFISHER...LANGSTON...CRESCENT...OKARCHE...CASHION...
COYLE...CIMARRON CITY...CEDAR VALLEY...MERIDIAN...NAVINA AND
SEWARD.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 147 AND 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3593 9714 3573 9715 3572 9767 3562 9810
3580 9810 3603 9744
TIME...MOT...LOC 0206Z 260DEG 10KT 3590 9720 3586 9760 3570 9799
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:33 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, May 28, 2:33 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 233 PM CDT MON MAY 28 2012 .DISCUSSION... FRONT HAS BECOME PRETTY MUCH STATIONARY THIS AFTERNOON ACROSS PORTIONS OF THE FA. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT IN THE FA. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP WEST OF THE AREA AND MOVE INTO PARTS OF SW OK/WEST NORTH TX THIS AFTN/EVENING. SOME OF THE STORMS COULD BECOME SEVERE. THE SEVERE POTENTIAL WILL DIMINISH THIS EVENING BUT SOME STORMS WILL BE POSSIBLE OVERNIGHT. THE FRONT COULD LIFT BACK NORTH LATER TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THIS BOUNDARY AGAIN TOMORROW AND MOVE ACROSS THE AREA. HOWEVER... SOME OF THAT WILL BE CONDITIONAL ON HOW THINGS EVOLVE TONIGHT. MODELS SHOW A SHORTWAVE MOVING ACROSS THE REGION WEDNESDAY/THURSDAY WHICH WILL PROVIDE SOME UPPER SUPPORT FOR STORM DEVELOPMENT... ESPECIALLY WED NIGHT/THURSDAY. A STRONGER COLD FRONT WILL ALSO MOVE ACROSS THE AREA WEDNESDAY NIGHT/THURSDAY. SEVERE STORMS WILL REMAIN POSSIBLE TUESDAY AND WEDNESDAY. COOLER AIR WILL MOVE INTO THE REGION BEHIND THE COLD FRONT KNOCKING TEMPERATURES DOWN BELOW NORMAL FOR THE LATTER PART OF THE WEEK. TEMPERATURES WILL THEN RECOVER TO AOA NORMAL OVER THE WEEKEND INTO EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 90 68 88 / 30 40 50 40 HOBART OK 66 91 67 92 / 30 30 40 40 WICHITA FALLS TX 69 94 71 94 / 60 30 30 20 GAGE OK 58 89 61 83 / 10 30 40 40 PONCA CITY OK 63 87 63 84 / 20 30 30 40 DURANT OK 70 92 69 87 / 40 30 50 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 17/25
Hazardous weather outlook, May 28, 8:25 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT MON MAY 28 2012
OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
825 PM CDT MON MAY 28 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT
OVER PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ALTUS TO WATONGA...AND
PERRY. THIS INCLUDES ALL OF WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THROUGH
MIDNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH THE
EVENING HOURS.
IMPACTS...
HAIL LARGER THAN GOLF BALLS IS THE MAIN HAZARD AND CAN CAUSE DAMAGE
TO ROOFS...CROPS AND CARS. DAMAGING WIND GUSTS OVER 75 MPH MAY CAUSE
DAMAGE TO STRUCTURES...TREES AND UTILITY LINES.
DISCUSSION...
ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS
PARTS OF SOUTHERN... CENTRAL AND INTO PORTIONS OF NORTH CENTRAL OKLAHOMA
AND WESTERN NORTH TEXAS THROUGH THE EVENING HOURS. ALTHOUGH THE THREAT
FOR SEVERE WEATHER WILL DECREASE AFTER MIDNIGHT...MARGINALLY SEVERE
HAIL AND WIND GUSTS WILL STILL BE A CONCERN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY. SEVERAL
OPPORTUNITIES FOR THUNDERSTORMS WILL EXIST DURING THE AFTERNOON
AND OVERNIGHT HOURS...WITH DAMAGING HAIL AND WIND POSSIBLE. THE RISK
FOR THUNDERSTORMS SHOULD FINALLY PUSH EAST BY THURSDAY EVENING AS A
STRONG COLD FRONT MOVES FROM NORTH TO SOUTH OVER OKLAHOMA AND
WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT TUESDAY.
MBS/MAXWELL/30In the hours before
Local storm report, May 28, 7:47 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST SHEPPARD AFB 33.98N 98.50W
05/28/2012 M58 MPH WICHITA TX ASOS
&&
FMLocal storm report, May 28, 7:49 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 ENE DUNDEE 34.24N 97.52W
05/28/2012 E1.25 INCH CARTER OK TRAINED SPOTTER
&&
FMLocal storm report, May 28, 8:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND GST SHEPPARD AFB 33.98N 98.50W
05/28/2012 M60 MPH WICHITA TX ASOS
&&
FMLocal storm report, May 28, 8:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
804 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 8 S STERLING 34.63N 98.17W
05/28/2012 COMANCHE OK AMATEUR RADIO
POWER POLES SNAPPED OFF AT GROUND LEVEL,SUSPENDED BY
POWER LINES.
&&
FMSpecial weather statement, May 28, 8:15 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT MON MAY 28 2012
OKZ018-019-290145-
LOGAN OK-KINGFISHER OK-
815 PM CDT MON MAY 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN AND SOUTHEASTERN
KINGFISHER COUNTIES UNTIL 845 PM CDT...
AT 811 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CASHION...
MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
GUTHRIE...CASHION...CIMARRON CITY...CEDAR VALLEY...NAVINA AND
SEWARD.
LAT...LON 3578 9733 3572 9773 3572 9776 3580 9784
3601 9750
TIME...MOT...LOC 0111Z 239DEG 14KT 3575 9772Local storm report, May 28, 8:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 3 NW MAYSVILLE 34.85N 97.45W
05/28/2012 E2.50 INCH GARVIN OK TRAINED SPOTTER
0802 PM HAIL 2 E BLANCHARD 35.15N 97.62W
05/28/2012 E1.25 INCH MCCLAIN OK NWS EMPLOYEE
&&
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady, Stephens | 45 min |
| May 28, 7:08 PM CDT | Special Weather Statement | OUN | Cleveland | 22 min |
| May 28, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain, Pottawatomie | 41 min |
| May 28, 7:40 PM CDT | Special Weather Statement | OUN | Logan | 35 min |
| May 28, 7:41 PM CDT | Special Weather Statement | OUN | Carter, Love | 34 min |
| May 28, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 32 min |
| May 28, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 47 min |
| May 28, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 45 min |
| May 28, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 48 min |
| May 28, 8:15 PM CDT | Special Weather Statement | OUN | Logan | 30 min |
| May 28, 8:39 PM CDT | Special Weather Statement | OUN | Love | 36 min |
| May 28, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 60 min |
| May 28, 9:11 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 49 min |
| May 28, 9:15 PM CDT | Special Weather Statement | OUN | Marshall | 30 min |
| May 28, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 61 min |
| May 28, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 22 min |
| May 28, 10:40 PM CDT | Special Weather Statement | OUN | Lincoln | 35 min |
| May 28, 10:54 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 24 min |
| May 28, 11:20 PM CDT | Special Weather Statement | OUN | Atoka, Bryan, Carter, Johnston, Love, Marshall | 25 min |
| May 28, 11:54 PM CDT | Special Weather Statement | OUN | Atoka, Bryan, Johnston, Love, Marshall | 51 min |
| May 29, 12:41 AM CDT | Special Weather Statement | OUN | Atoka, Bryan, Marshall | 49 min |
| May 29, 4:37 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 53 min |
| May 29, 4:51 PM CDT | Special Weather Statement | OUN | Kiowa | 24 min |
| May 29, 5:10 PM CDT | Special Weather Statement | OUN | Kiowa | 35 min |
| May 29, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 63 min |
| May 29, 5:14 PM CDT | Special Weather Statement | OUN | Tillman | 31 min |
| May 29, 5:21 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 54 min |
| May 29, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 64 min |
| May 29, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Garfield, Grant, Kingfisher, Major | 62 min |
| May 29, 5:40 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods | 65 min |
| May 29, 5:47 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 43 min |
| May 29, 6:06 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 54 min |
| May 29, 6:09 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Cotton, Kiowa, Tillman | 66 min |
| May 29, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Garfield, Grant, Kingfisher, Logan and 1 more | 64 min |
| May 29, 6:34 PM CDT | Special Weather Statement | OUN | Alfalfa | 26 min |
| May 29, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 55 min |
| May 29, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 47 min |
| May 29, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 54 min |
| May 29, 6:54 PM CDT | Special Weather Statement | OUN | Kay | 36 min |
| May 29, 6:55 PM CDT | Special Weather Statement | OUN | Noble, Payne | 35 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.